You are here:

Anesthesiology/Cortisone shot and GA

Advertisement


Question
I am having Breast Augmentation on February 8, 2013. I have bursitis in my shoulder and was planning to go and get a cortisone injection a couple weeks before the procedure. Is this okay? Can cortisone cause any negative reaction with general anesthesia? Thank you.

Answer
Cortisone joint injections are a very common treatment used by orthopedic surgeons for pain management. Although cortisone is injected into the joint, some of the medication can be absorbed by the bloodstream, potentially causing systemic, or whole-body, effects. For example, there may be facial flushing for a few days or even a temporary elevation in one's blood sugar.
So these effects are very short-lived and appear to have no adverse interaction with the administration of general anesthesia.
Good luck with your surgery!

Anesthesiology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Arjav Shah, M.D.

Expertise

I have a broad anesthetic experience in my Dallas practice, so I can answer most questions about anesthesia, but defer to other's expertise in chronic pain management

Experience

Board-certified in Anesthesiology and Critical Care Medicine, in practice since 1999. I have been in private practice in Dallas since 2001, and am a strong supporter of physician-only anesthesia.

Education/Credentials
Residency in Surgery and Anesthesiology at University of Texas Medical Branch at Galveston, Fellowship in Critical Care Medicine at Wake Forest University

©2016 About.com. All rights reserved.